Toggle Main Menu Toggle Search

Open Access padlockePrints

An Exact, Steady, Purely Azimuthal Equatorial Flow with a Free Surface

Lookup NU author(s): Professor Robin Johnson

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

The general problem of an ocean on a rotating sphere is considered. The governing equations for an inviscid, incompressible fluid, written in spherical coordinates that are fixed at a point on the rotating Earth, together with the free surface and rigid bottom boundary conditions, are introduced. An exact solution of this system is presented; this describes a steady flow that is moving only in the azimuthal direction, with no variation in this direction. However, this azimuthal velocity component has an arbitrary variation with depth (i.e., radius), and so, for example, an Equatorial Undercurrent (EUC) can be accommodated. The pressure boundary condition at the free surface relates this pressure to the shape of the surface via a Bernoulli relation; this provides the constraint on the existence of a solution, although the restrictions are somewhat involved in spherical coordinates. To examine this constraint in more detail, the corresponding problems in model cylindrical coordinates (with the equator "straightened'' to become a generator of the cylinder), and then in the tangent-plane version (with the beta-plane approximation incorporated), are also written down. Both these possess similar exact solutions, with a Bernoulli condition that is more readily interpreted in terms of the choices available. Some simple examples of the surface pressure, and associated surface distortion, are presented. The relevance of these exact solutions to more complicated, and physically realistic, flow structures is briefly mentioned.


Publication metadata

Author(s): Constantin A, Johnson RS

Publication type: Article

Publication status: Published

Journal: Journal of Physical Oceanography

Year: 2016

Volume: 46

Issue: 6

Pages: 1935-1945

Print publication date: 01/06/2016

Online publication date: 13/06/2016

Acceptance date: 02/04/2016

ISSN (print): 0022-3670

ISSN (electronic): 1520-0485

Publisher: American Meteorological Society

URL: http://dx.doi.org/10.1175/JPO-D-15-0205.1

DOI: 10.1175/JPO-D-15-0205.1


Altmetrics

Altmetrics provided by Altmetric


Actions

Find at Newcastle University icon    Link to this publication


Share